News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Effects of stimulants on heart palpitations


 txmaya - Tue Mar 25, 2008 3:22 pm

So I am just wondering what the dangers/effects are for a person who has heart palpitations for unknown reasons (no abnormal arythmia)taking a stimulant like Vivance. This person is currently a 22 year old athletic, non smoking grad student and has been told to cut back on caffine and stress since 16 but has still had heart palpitations off and on. Rarely, these have caused dizziness and loss of conciousness. She has also had a only a few anxiety attacks but does not consider herself to be an anxious person. These anxiety attacks seem to be caused by the combination of energy drinks and lack of sleep. Around 18 and 19 she was diagnosed with depression but did not like any of the anti depressants or mood stabalizers so she is not currently taking any of those. Due to some sad family news she has had a very difficult time concentrating on her studies and is considering taking an attention improving drug. While I know drugs like Vivance require an adhd diagnosis and then a prescription, these drugs are easily obtainable without this (especially on college campuses) and I would like to know some information on the possible effects this drug can have on 1. someone who does not have adhd and could be stimulated by it. 2. Someone who has a history of heart palpitations and 3. Could have both anxiety and depression.
Any Help would be greatly appreciated
 Dr. A. Madia - Wed Mar 26, 2008 8:35 am

User avatar Hi txmaya,

Your friend is treading on a dangerous path. Taking Dextroamphetamine without a diagnosis and a prescription is not advisable as the drug has addiction liability.

Your friend is having palpitations. Palpitation is caused by either forceful thumping of heart or due to irregular fast or slow heart rate. Anxiety can cause palpitation. Stress can cause palpitation. Caffeine can cause palpitation. Stress can cause palpitation. Energy drinks contain ingredients that can cause palpitation. Lack of adequate sleep can cause palpitation. Plus Vyvance induces lack of sleep!! So how many more reasons does your friend need to have palpitations?

Eight hours of sleep is one of the basic necessity in human physiology as important as eating and breathing. Sleep induces secretions of some hormones from hypothalamus of the brain which go a long way to improve the immune system of the body. Good sleep also helps improve concentration and betters intellectual performance.

If your friend has some sad family situation, she may well get a prescription of sertraline [daxid] or fluoxetine to tide her over. But I strongly advice her against taking stimulants without medical supervision.

Apurva

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here